Maine, 2009Flood in Maine, July 8, 2009
July 8, 2009 · NWS GYX · 1 event in 1 county or zone
Low pressure moving through New England produced around 3 inches of rain over southwest Maine. Minor flooding resulted on the Presumpscot River in Westbrook.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving through New England produced around 3 inches of rain over southwest Maine. Minor flooding resulted on the Presumpscot River in Westbrook.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 8, 1:33 AM EST, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 8, 1:33 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
233 AM EDT WED JUL 8 2009
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY WEAKEN AND MOVE
OUT TO SEA BY THURSDAY. HIGH PRESSURE WILL DEVELOP OVER NEW
ENGLAND THEREAFTER. A STRONG COLD FRONT WILL CROSS THE REGION LATE
THIS WEEKEND...WITH UNSETTLED WEATHER LINGERING INTO THE EARLY
HALF OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
BANDS OF PRECIPITATION CONTINUE TO ROTATE NORTHWARD OVER THE
FORECAST AREA TODAY. NUMERICAL MODEL SUITE ALL SHOWING BEST AXIS
OF RAINFALL TO SHIFT NORTH AND EASTWARD WITH TIME. MASS FIELDS
INDICATING PRECIPITATION WILL CONTINUE IS ASSOCIATION WITH UPPER
LEVEL LOW PRESSURE SYSTEM. STEEP LAPSE RATES WILL CONTINUE TO
ALLOW FOR A FEW WIDELY SCATTERED TSTMS DURING THE AFTERNOON
HOURS...MAINLY AWAY FROM THE COASTLINE.
USED A BLEND OF MAV/MET MOS FOR MAX TEMPERATURES TODAY.
&&
.SHORT TERM /TONIGHT/...
MOST OF THE PRECIPITATION WILL TAPER OFF BY THIS EVENING. UPPER
LOW WILL CONTINUE TO OPEN UP AND LIFT OFF TO THE NORTHEAST.
HOWEVER...ENOUGH MOISTURE AND LIFT IN PLACE TO AT LEAST KEEP A
CHANCE OF A SHOWER GOING INTO THE NIGHTTIME PERIOD. BELOW NORMAL
TEMPERATURES WILL CONTINUE AND HAVE FOLLOWED A BLEND OF MOS
GUIDANCE WHICH COOLS US INTO THE 40S AND LOWER 50S BY MORNING.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
NUMERICAL MODELS PREDICTABLY DISAGREE ON THE SPEED AT WHICH THIS
LATEST UPPER LOW IS WEAKENED AND MOVES OUT TO SEA. CURRENTLY THE
STATISTICAL GUIDANCE IS OPTIMISTIC BUT THE SHORT-RANGE ENSEMBLES
KEEP SOME CHANCES FOR RAIN THURSDAY MORNING...AND BASED ON RECENT
MODEL PERFORMANCE I OPTED TO KEEP A VERY SMALL CHANCE OF SHOWERS
BEFORE 18 UTC THURSDAY. OTHERWISE A SHORT-LIVED RIDGE OF HIGH
PRESSURE SLIDES ACROSS THE NORTHEASTERN U.S. THURSDAY NIGHT INTO FRIDAY.
LOOKING INTO THE WEEKEND...MODEL SOLUTIONS DIVERGE ON THE TIMING
OF A STRONG COLD FRONT TO MOVE THROUGH NEW ENGLAND. BEST ESTIMATE
WOULD BE LATE SATURDAY NIGHT. ALL MEDIUM-RANGE MODELS AGREE THAT
THE LONGWAVE TROUGH WILL RE-ESTABLISH ITSELF ALONG 70-80W FOR
SUNDAY THROUGH TUESDAY. THIS WILL LIKELY KEEP CHANCES FOR
UNSETTLED WEATHER CONTINUING INTO EARLY NEXT WEEK...WITH BELOW-
NORMAL TEMPERATURES CONTINUING.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...MAINLY IFR OR LIFR CONDITIONS TODAY INTO TONIGHT.
PRECIPITATION AND FOG WILL KEEP VSBYS LOW AT TIMES AS WELL.
LONG TERM...VFR THURSDAY INTO SATURDAY UNTIL MVFR CONDITIONS WITH COLD
FRONTAL PASSAGE SATURDAY NIGHT...THEN ONSHORE FLOW WILL PROVIDE OCCASIONAL
MVFR/IFR CONDITIONS SUNDAY.
&&
.MARINE...
SHORT TERM...WINDS/SEAS GRADUALLY LETTING UP AT IOSN3.
THEREFORE...WILL BE ABLE TO LOWER SCAS THIS PACKAGE ALTHOUGH THERE
WILL BE A FEW GUSTS NEAR 25 KT EARLY THIS MORNING.
LONG TERM...NO FLAGS EXPECTED EXCEPT WITH COLD FRONTAL PASSAGE
SATURDAY NIGHT.
&&
.HYDROLOGY...
MONITORING RIVERS...PARTICULARLY THE PRESUMPSCOT RIVER. LOCALLY
HEAVY RAINS IN THE PORTLAND AREA HAS ALLOWED THIS RIVER TO QUICKLY
RISE THIS MORNING. MAY VERY WELL REQUIRE A WARNING.
OUTSIDE THE RIVERS...THE PRECIPITATION HAS BEEN PROGRESSIVE ENOUGH
SO FAR TO KEEP BASIN AVERAGE RAINFALLS IN MOST AREAS AT OR BELOW
ONE INCH. NO WARNINGS UP AT THIS TIME.
PRECIPITATION WILL BE SHOWERY IN NATURE TODAY. MOST RAINFALL WILL
GRADUALLY SHIFT NORTH AND EAST INTO THE FOOTHILLS AND MOUNTAINS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 8, 3:59 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
459 AM EDT WED JUL 8 2009
MEZ007>009-012>014-018>028-NHZ001>010-013-014-090900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
459 AM EDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-090900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
459 AM EDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Cumberland
- When
- July 8, 6:19 AM EST to 10:05 PM EST
- Where
- Cumberland County, 1.16 mi WNW of Cumberland Mills to 1.23 mi W of Cumberland Mills
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.684, -70.373
Heavy rain caused minor flooding on the Presumpscot River at Westbrook, (flood stage 15.0 ft), which crested at 15.7 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 8 to 9, 20092 injured · $22 million · EF3 · 26 events
- Flooding and Hail in Kansas, July 8 to 9, 200920 injured · $13 million · 2.75 in hail · 30 events
- Flash Flood and Hail in South Dakota, July 8 to 9, 2009$21 million · 2.5 in hail · 53 events
- Lightning Strikes in Florida, July 8, 20091 death · 4 injured · 2 events
- Hail and Damaging Winds in Kansas, July 8, 2009$2.2 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, July 8, 2009$1.6 million · 2.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 8, 2009$1.1 million · 1.75 in hail · 5 events
- Damaging Winds in Kansas, July 8, 2009$500,000 · 83 kt wind · 3 events
- Tornadoes and Hail in South Dakota, July 8 to 9, 2009$38,000 · EF1 · 19 events
- Lightning Strike in Iowa, July 8, 2009$250,000 · 1 event
- Hail in Nebraska, July 8, 2009$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Texas, July 8, 2009$46,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190169.